Alert archive / Kansas / Tornado Warnings in 2006

Tornado Warning 20, NWS Topeka, KS

May 29, 2006Washington County, Kansas

NWS Topeka, KS issued this tornado warning at May 29, 2006, 9:23 PM CDT for Washington County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 9:23 PM CDT (02:23 UTC)
Expired
May 29, 2006, 10:00 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Washington County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1944 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 300223
TORTOP
KSC201-300315-
/O.NEW.KTOP.TO.W.0020.060530T0223Z-060530T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1015 PM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES
  SOUTHWEST OF PALMER...OR ABOUT 17 MILES NORTH OF CLAY CENTER...
  MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALMER...
  LINN...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3969 9693 3957 9705 3957 9730 3969 9728

$$
2 follow-up statements
000 
WWUS53 KTOP 300238
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
938 PM CDT MON MAY 29 2006

KSC201-300315-
/O.CON.KTOP.TO.W.0020.000000T0000Z-060530T0315Z/
WASHINGTON-
938 PM CDT MON MAY 29 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTH
CENTRAL WASHINGTON COUNTY...

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR PALMER...OR ABOUT 15 MILES NORTH OF CLAY
CENTER...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
LINN.

LEAVE MOBILE HOMES AND VEHICLES...AND GO TO A BASEMENT OR STORM
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD. AVOID OVERPASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3969 9693 3957 9705 3957 9722 3969 9718

$$
000 
WWUS53 KTOP 300300
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
959 PM CDT MON MAY 29 2006

KSC201-300309-
/O.CAN.KTOP.TO.W.0020.000000T0000Z-060530T0315Z/
WASHINGTON-
959 PM CDT MON MAY 29 2006

...THE TORNADO WARNING FOR SOUTH CENTRAL WASHINGTON COUNTY HAS BEEN
CANCELLED...

AT 959 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE
WEATHER...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT TORRENTIAL RAIN...HAIL UP TO THE SIZE OF 
PENNIES...AND GUSTY WINDS OR 40 TO 50 MPH WERE STILL POSSIBLE FROM 
THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3969 9693 3957 9705 3957 9722 3969 9718

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 3:35 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, May 29, 3:35 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT MON MAY 29 2006

.DISCUSSION...

SOUTHWEST FLOW ALOFT WILL REMAIN OVER THE CENTRAL PLAINS THROUGH
TUESDAY.  THIS FLOW WILL PARALLEL SURFACE FRONT NOW STALLED FROM
WEST OF WICHITA TO NEAR BEATRICE.  THUS...LITTLE MOVEMENT TO FRONT
EXPECTED THROUGH TOMORROW.  PERSISTENT SURFACE CONVERGENCE ALONG
FRONT COUPLED WITH WEAK IMPULSES MOVING NORTHEASTWARD ACROSS CENTRAL
PLAINS WILL BRING THE POTENTIAL FOR SEVERAL ROUNDS OF THUNDERSTORMS
TO CENTRAL AND EASTERN KANSAS.  WHILE SURFACE PATTERN SOMEWHAT
COMPLICATED BY OUTFLOW BOUNDARY FROM DEPARTING CONVECTIVE
SYSTEM...MOST PERSISTENT AND DEEP LOW-LEVEL CONVERGENCE COINCIDES
WITH POSITION OF SURFACE FRONT AND WOULD THUS EXPECT INITIAL
REDEVELOPMENT OF CONVECTION ALONG A CORRIDOR FROM ABILENE TO
WASHINGTON AND MARYSVILLE BY EARLY TO MID EVENING.

CONSIDERABLE INSTABILITY...WITH ML CAPE OF 2000 TO 3000 J/KG SHOULD
LEAD TO SOME POTENTIAL FOR SEVERE WEATHER THIS EVENING.
HOWEVER...0-6 KM SHEAR VALUES OF 20 TO 30 KTS EXPECTED TO LIMIT
ORGANIZATION OF STORMS WITH WIND AND HAIL THE MAIN THREATS.  WITH
LIMITED STORM STRUCTURE...DEEP HIGH REFLECTIVITIES WITHIN THE STORM
ARE LIKELY TO BE ASSOCIATED WITH HEAVY RAIN. SLOW MOVEMENT OF STORMS
AND PRECIPITABLE WATER VALUES NEAR 1.5 INCHES SHOULD INCREASE THE
HEAVY RAIN THREAT.  WITH BOUNDARY CONTINUING IN THE AREA ON
TUESDAY...CHANCES FOR THUNDERSTORMS REMAIN.  GFS MUCH MORE
AGGRESSIVE WITH QPF...ALBEIT IN UNREALISTIC BULLSEYES.  HAVE
CONTINUED 40 TO 50 PERCENT POPS IN CENTRAL AND EASTERN KS ON TUESDAY.

TUESDAY NIGHT AND WEDNESDAY...FRONTAL BOUNDARY WILL REMAIN NEARLY
STATIONARY ACROSS THE AREA DURING THIS TIME PERIOD. WITH THE
BOUNDARY IN THE AREA...AND SHORTWAVE ENERGY FROM H5 SOUTHWEST
FLOW...THUNDERSTORMS CHANCES REMAIN ALONG WITH THE POSSIBILITY OF
MORE HEAVY RAIN.  ABUNDANT CLOUD COVER / PRECIP WILL KEEP
TEMPERATURES IN CHECK WITH HIGHS IN THE LOW 80S WEDS.

WEDNESDAY NIGHT AND THURSDAY...H5 RIDGE BUILDS IN THE
WEST...PROVIDING A MORE MERIDIONAL PATTERN...AND NORTHWEST FLOW
ACROSS EASTERN KANSAS. THIS WILL ALLOW THE BOUNDARY TO BE PUSHED
SOUTH OF THE TOP CWA. SOME DISCREPANCIES ON HOW FAST THIS PUSH WILL
TAKE PLACE WITH THE NAM AND GFS A LITTLE FASTER THAN THE EC / UKMET.
BROUGHT PRECIPITATION CHANCES TO AN END FROM NORTH TO SOUTH DURING
THE EARLY MORNING HOURS THURSDAY. NOT A BIG PUSH OF COOL AIR...SO
EXPECT TEMPS BE NEAR CLIMO NORMALS.

FRIDAY THROUGH MONDAY...H5 RIDGE CONTINUE TO BUILD...PUSHING MAIN
DYNAMICS INTO THE NORTHERN TIER STATES. AT THE SURFACE...HIGH
PRESSURE PUSHES EAST OF THE CWA FRIDAY WHILE LEE SIDE TROUGH DIGS
IN. EC AND GFS HINT AT SOME ENERGY COMING THROUGH IN THE SUNDAY
NIGHT / MONDAY TIME FRAME BUT NOT ENOUGH CONFIDENCE TO JUSTIFY
CHANGING DRY FORECAST. WARMING TREND SEEMS CERTAIN...BUMPED UP
TEMPERATURES A LITTLE BUT MAY HAVE TO GO HIGHER IN SUBSEQUENT
FORECASTS IF PATTERN LOOKS MORE CERTAIN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 29, 4:00 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT MON MAY 29 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-302100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
400 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA. THE
MOST LIKELY LOCATION FOR DEVELOPMENT WILL BE IN NORTH CENTRAL
KANSAS EARLY THIS EVENING. THIS ACTIVITY WILL THEN MOVE SLOWLY
EAST INTO NORTHEAST AND EAST CENTRAL KANSAS. SOME OF THE STORMS
COULD BE SEVERE WITH LARGE HAIL THE MAIN HAZARD. STORMS THAT DO
DEVELOP WILL LIKELY MOVE VERY SLOWLY...PRODUCING HEAVY RAIN AND
POTENTIAL FOR FLOODING. FLOODING POTENTIAL IS GREATEST EAST OF A
SENECA TO EMPORIA LINE WHERE MONDAY MORNING THUNDERSTORM ACTIVITY
HAS ALREADY SATURATED THE SOIL IN SOME LOCALES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY THURSDAY MORNING.
HEAVY RAIN WILL BE POSSIBLE WITH THE ACTIVITY ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS IN EXCESS OF ONE INCH.

In the hours before

Special weather statement, May 29, 8:13 PM CDT, 1 hour 10 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT MON MAY 29 2006

KSZ009-300200-
WASHINGTON-
813 PM CDT MON MAY 29 2006

THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF NORTHERN WASHINGTON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL
RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE HOLLENBERG.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 29, 8:32 PM CDT, 51 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT MON MAY 29 2006

KSZ034-300215-
OTTAWA-
832 PM CDT MON MAY 29 2006

THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 20 MPH
ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE TESCOTT AND ADA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 29, 8:38 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             9 NNW CLIFTON           39.69N 97.34W
05/29/2006  E0.88 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 29, 8:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             3 W WASHINGTON          39.82N 97.11W
05/29/2006  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 29, 8:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             4 NW CLIFTON            39.61N 97.33W
05/29/2006  E0.75 INCH       WASHINGTON         KS   LAW ENFORCEMENT

&&

BYRNE
Local storm report, May 29, 9:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
907 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             WASHINGTON              39.82N 97.05W
05/29/2006  E1.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:58 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington47 min
May 29, 8:46 PM CDTSevere Thunderstorm WarningTOPWashington44 min
May 29, 9:02 PM CDTSevere Thunderstorm WarningTOPOttawa43 min
May 29, 9:31 PM CDTFlash Flood WarningTOPWashington3 hr
May 30, 5:10 PM CDTSevere Thunderstorm WarningTOPLyon35 min
May 30, 5:27 PM CDTFlash Flood WarningTOPLyon3 hr
May 30, 5:59 PM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin, Osage3 hr

Nearby

Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.